Purchase this article with an account.
LA Snyder, TY Chou; The Incidence of Iritis and the Use of Topical Anti-inflammatory Drops after Nd:YAG Posterior Capsulotomy . Invest. Ophthalmol. Vis. Sci. 2002;43(13):374.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose: Several risks of Nd:YAG posterior capsulotomy are recognized. Iritis has been reported to occur following this procedure; however, the role of topical anti-inflammatory medications in preventing post-laser inflammation has not been well defined. The objective is to determine the incidence of iritis following Nd:YAG posterior capsulotomy and the usefulness of prescribing anti-inflammatory medications. Method: Retrospective chart review of 73 eyes that have undergone capsulotomy at three sites within the Johns Hopkins Medical Services Corporation. Results: The incidence of iritis was found to be 8.2% on follow up examination. 83% of the eyes that did exhibit iritis on follow up, as well as 25% of the eyes that did not develop iritis, had been placed on prophylactic anti-inflammatory drops--usually prednisolone acetate 1% QID--immediately after laser capsulotomy. Of the eyes with post-procedure iritis, only 1 had an unremarkable exam before the laser procedure. The remainder all demonstrated evidence of inflammation even prior to laser. Total laser energy used during capsulotomy was calculated, and found to be higher in the group that had post-procedure iritis, usually above 100mJ. Finally, length of time elapsed between cataract surgery and laser capsulotomy was noted to be shorter in the group that had post-procedure iritis, usually within 3 months. Conclusion: The routine use of topical anti-inflammatory drops may not be warranted, but may be considered in those patients who show evidence of current or previous intraocular inflammation, who have sustained excessive laser energy above 100mJ, or who have more recently undergone cataract surgery. A dosing schedule of steroid drops more frequently than QID may be required for these at-risk groups.
This PDF is available to Subscribers Only